Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Weak coupling of solutions of first-order least-squares method


Author: Jaeun Ku
Journal: Math. Comp. 77 (2008), 1323-1332
MSC (2000): Primary 65N30, 65N15
DOI: https://doi.org/10.1090/S0025-5718-08-02062-0
Published electronically: January 22, 2008
MathSciNet review: 2398770
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A theoretical analysis of a first-order least-squares finite element method for second-order self-adjoint elliptic problems is presented. We investigate the coupling effect of the approximate solutions $ u_h$ for the primary function $ u$ and $ \boldsymbol{\sigma}_h$ for the flux $ \boldsymbol{\sigma}=-\mathcal A\nabla u$. We prove that the accuracy of the approximate solution $ u_h$ for the primary function $ u$ is weakly affected by the flux $ \boldsymbol{\sigma}=-\mathcal A\nabla u$. That is, the bound for $ \Vert u-u_h\Vert _1$ is dependent on $ \boldsymbol{\sigma}$, but only through the best approximation for $ \boldsymbol{\sigma}$ multiplied by a factor of meshsize $ h$. Similarly, we provide that the bound for $ \Vert\boldsymbol{\sigma}-\boldsymbol{\sigma}_h\Vert _{H(div)}$ is dependent on $ u$, but only through the best approximation for $ u$ multiplied by a factor of the meshsize $ h$. This weak coupling is not true for the non-selfadjoint case. We provide the numerical experiment supporting the theorems in this paper.


References [Enhancements On Off] (What's this?)

  • 1. I. Babuska, The finite element method with Lagrange multipliers, Numer. Math., 20(1973), pp. 179-192. MR 0359352 (50:11806)
  • 2. J. H. Bramble, R. D. Lazarov and J. E. Pasciak, A least-squares approach based on a discrete minus one inner product for first order systems, Math. Comp., 66(1997), pp. 935-955. MR 1415797 (97m:65202)
  • 3. J. H. Bramble, R. D. Lazarov and J. E. Pasciak, Least squares for second order elliptic problems, Comput. Methods Appl. Mech. Engrg., 152 (1998) no. 1-2, 195-210. MR 1602783 (99a:65145)
  • 4. J. Brandts, Y. Chen and J. Yang, A note on least-squares mixed finite elements in relation to standard and mixed finite elements, IMA J. Numer. Anal., 26 (2006), no. 4, 779-789. MR 2269196
  • 5. F. Brezzi, On existence, uniqueness and approximation of saddle-point problems arising from Lagrange multipliers, RAIRO Anal. Numer., 21(1987), pp. 581-604.
  • 6. Z. Cai, and J. Ku, The $ L^2$ norm error estimates for the div least-squares methods, SIAM J. Numer. Anal., Vol 44, No. 4. pp. 1721-1734. MR 2257124
  • 7. Z. Cai, R. Lazarov, T. A. Manteuffel, and S. F. McCormick, First-order system least squares for second-order partial differential equations: part I., SIAM J. Numer. Anal. 31 (1994), pp. 1785-1799. MR 1302685 (95i:65133)
  • 8. P. G. Ciarlet, The Finite Element Methods for Elliptic Problems, North-Holland, Amsterdam, 1978.
  • 9. P. Grisvard, Elliptic Problems in Nonsmooth Domains, Pitman, Boston, 1985. MR 775683 (86m:35044)
  • 10. T. Manteuffel, S. McCormick and C. Pflaum, Improved discretization error estimates for first-order system least squares, J. Numer. Math. 11 (2003), no 2, pp. 163-177. MR 1987593 (2004d:65128)
  • 11. A. I. Pehlivanov, G. F. Carey, and R. D. Lazarov, Least-squares mixed finite element methods for second-order elliptic problems, SIAM J. Numer. Anal. 31 (1994), pp. 1368-1377. MR 1293520 (95f:65206)
  • 12. A. I. Pehlivanov, G. F. Carey, and P. S. Vassilievski, Least-squares mixed finite element methods for non-selfadjoint elliptic problems: I. Error extimates, Numer. Math. 72(1996), pp. 501-522. MR 1376110 (97f:65068)
  • 13. P.A. Raviart and J. M. Thomas, A mixed finite element method for second order elliptic problems, Mathematical Aspects of the Finite Element Method, Lectures Notes in Math. 606, Springer-Verlag, New York (1977). MR 0483555 (58:3547)
  • 14. G. Strang and G. J. Fix, An Analysis of the Finite Element Method, Prentice-Hall, Englewood Cliffs, NJ, 1973. MR 0443377 (56:1747)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N15

Retrieve articles in all journals with MSC (2000): 65N30, 65N15


Additional Information

Jaeun Ku
Affiliation: Department of Mathematics, Purdue University, 150 N. University Street, West Lafayette, Indiana 47907-2067
Address at time of publication: Department of Mathematics, Oklahoma State University, 401 Mathematical Sciences, Stillwater, Oklahoma 74078-1058
Email: jku@math.okstate.edu

DOI: https://doi.org/10.1090/S0025-5718-08-02062-0
Keywords: Least-squares, finite element methods, coupling
Received by editor(s): November 20, 2006
Received by editor(s) in revised form: April 16, 2007
Published electronically: January 22, 2008
Additional Notes: This research was supported in part by NSF grant DMS-0071412.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society